Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 139, NWS North Platte, NE

August 4, 2002Garfield County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 4, 2002, 8:33 PM CDT for Garfield County, Nebraska. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2002, 8:33 PM CDT (01:33 UTC)
Expired
Aug 4, 2002, 9:30 PM CDT
In force
57 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Garfield County, NE

What was reported inside it

TimeReportWhereRemark
Aug 4, 9:00 PM CDTHail 0.75Burwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2151 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2151 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WUUS53 KLBF 050133
SVRLBF
NEC071-050230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
833 PM CDT SUN AUG 4 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT...

* AT 828 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 8 MILES SOUTH OF
  BURWELL...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER BURWELL AROUND 855 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4175 9920 4175 9880 4201 9879 4202 9921

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:35 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 4, 2:35 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT SUN AUG 4 2002

...FCST CHALLENGE CONCERNS THREAT OF TSTMS TNGT THRU MON EVNG FLWD
BY EXTENT OF HTG FOR RMNDR OF FCST PD...

1800 ANALYSIS PLACED QSTNRY SFC LOW PRES NR KMCK WITH QSTNRY SFC FNT
EXTDG NEWD JUST S OF LBF CWA. TRAILING SFC TROF EXTD SWWD FM SFC LOW
TO BTWN KGLD AND KHLC. TEMPS OVR SRN HLF OF NEB NOW IN LWR 90S AND
APPROACHING CONVECT TEMPS. LTST SATL SHW DVLPG LN OF TCU ALNG TROF
AXIS...WITH ACCAS DVLPG NR AND N OF SFC LOW AND QSTNRY FNT. WDLY
SCT-SCT ELEVATED CONVECTION CONTD OVR NCNTRL NEB IN VCNTY OF EXITING
SHRT WV TROF.

PLACEMENT OF SFC LOW AND QSTNRY FNT TO PLAY CRITICAL ROLE IN WX OVR
LBF CWA TNGT INTO MON EVNG. CONFLUENCE OF LOW LVL AIR AND POOLING OF
SFC DEW PNTS ALNG AND N OF FNTL BOUNDARY COMBINING WITH DAYTIME SFC
HTG SHD SUPPORT DVLPMNT OF SCT TSTMS LTE THIS AFTN AND ON MON.

DYNAMIC SUPPORT SHD COME FM PLACEMENT OF UPR RDG TO SE OF LBF
CWA...ALLOWING CONTD STREAM OF WK SHRT WV TROFS TO ROTATE ARND
PERIPHERY OF UPR HIGH AND THRU WRN AND NRN HI PLNS. H7 TEMPS OVR LBF
CWA RMN JUST COOL ENF TO ALLOW WK CAP TO BE BKN EACH AFTN...WITH
ELEVATED CONVECTION TO CONT DURG OVRNGT HRS AS LLJ PROVIDES ADTNL
LIFT FOR ELEVATED TSTMS N OF SFC FNT.

AS UPR RDG SLOWLY BACKS WWD INTO CNTRL HI PLNS AND BACK INTO LBF
CWA...TEMPS FM H7-H5 GRDLY RISE. SFC WNDS ALSO VEER INTO A MORE SLY
DIRECTION AS SFC FNT LIFTS N OF AREA AS WRMFNT...THEREBY ENDING
UPSLOPE FLOW AND ALLOWING DRIER LOW LVL AIR FM OFF WRN HI PLNS TO
ADVECT NEWD. COMBO OF THE ABV WL END THE THREAT OF PCPN AND SET THE
STAGE FOR ANOTHER ROUND OF HOT AND DRY WX FOR ALL OF LBF CWA BY LTR
MON NGT...CONTG INTO AT LEAST FRI...WHEN ANOTHER PSBL WEAKENING OF
UPR RDG OCCURS...OPENING THE DOOR TO WDLY SCT PCPN PROVIDED THAT UPR
TEMPS COOL AND SFC FNT IS ABLE TO PUSH SEWD INTO CNTRL PLNS.

ETA RMNS THE PREFERRED MODEL OF CHOICE FOR THIS FCST PD DUE TO ITS
BTR LOW LVL RESOLUTION AND AVNS TENDENCY TO GENERATE COPIOUS AMNTS
OF QPF IN AREA WHERE NO PCPN HAS FALLEN AND WHERE RECORD DROUGHT
CONTS.

LONGER RANGE MRF HIGHLY QUESTIONABLE FOR FRI-SUN PCPN THREAT
CONSIDERING ITS SEEMINGLY PREMATURE ERROSION OF UPR RDG OVR CNTRL
PLNS AS UPR LOW APPROACHES FM NW. ECMF APPEARS TO BE MORE REALISTIC
IN  MAINTAINING STRENGTH OF BROAD UPR RDG OVR CNTRL PLNS...SPCLY
SINCE NO STG ERN PACIFIC RDG EXISTS WHICH WUD SUPPORT A SEWD PUSH OF
OF COOLER AIR ALFT INTO THE NRN PLAINS. WL THEREFORE MAINTAIN A
PERSISTENCE FCST FOR EXTENDED PDS OF THE FCST TIL THE ABV SCENERIO
BCMS MORE DEFINED.

.LBF...NONE.

WERT

In the hours before

Local storm report, Aug 4, 8:14 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
814 PM CDT SUN AUG 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    2 E COMSTOCK              NE   1.75 INCH HAIL
08/04/02   CUSTER

IZZI

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:00 PM CDTSevere Thunderstorm WarningLBFLincoln60 min
Aug 4, 7:56 PM CDTSevere Thunderstorm WarningLBFCuster49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.